A Caltech Library Service

On the complexity of seismic waves trapped in irregular topographies

Asimaki, Domniki and Mohammadi, Kami (2018) On the complexity of seismic waves trapped in irregular topographies. Soil Dynamics and Earthquake Engineering, 114 . pp. 424-437. ISSN 0267-7261.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Documented observations from strong seismic events have repeatedly shown that the ground surface topography significantly affects the characteristics of seismic waves (amplitude, frequency and duration) travelling from the deeper layers of the crust compared to what the ground motion would have been on the surface of a flat homogeneous linear elastic half-space. Although numerous theoretical studies have qualitatively corroborated these observations, they systematically underestimate the absolute level of topographic amplification up to an order of magnitude or more in some cases. In this paper, we try to bridge the quantitative gap between previous theoretical studies and observations by systematically studying the role of geometry, stratigraphy, and ground motion characteristics through a series of elaborate numerical analyses. We show a collection of examples that highlight the effects of topography on seismic ground shaking, and we point out what these results suggest in the context of the current state of earthquake engineering practice. Examples range from semi-analytical solutions of wave propagation in infinite wedges to three-dimensional numerical simulations of topography effects using digital elevation map-generated models and layered geologic features. We conclude by demonstrating that topography effects vary strongly with the stratigraphy and material properties of the underlying geologic materials, and thus it cannot be accurately predicted by studying the effects of ground surface geometry alone.

Item Type:Article
Related URLs:
URLURL TypeDescription
Asimaki, Domniki0000-0002-3008-8088
Mohammadi, Kami0000-0001-5006-3200
Additional Information:© 2018 Elsevier Ltd. Received 16 September 2017, Revised 25 May 2018, Accepted 14 July 2018, Available online 7 August 2018.
Record Number:CaltechAUTHORS:20180807-130938280
Persistent URL:
Official Citation:Domniki Asimaki, Kami Mohammadi, On the complexity of seismic waves trapped in irregular topographies, Soil Dynamics and Earthquake Engineering, Volume 114, 2018, Pages 424-437, ISSN 0267-7261, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:88628
Deposited By: Tony Diaz
Deposited On:07 Aug 2018 20:52
Last Modified:07 Aug 2018 20:52

Repository Staff Only: item control page